MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL MICRUSPHERE XL 18 SYSTEM PLATINUM MICROCOIL; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL MICRUSPHERE XL 18 SYSTEM PLATINUM MICROCOIL; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number SSR18092720
Medical Device Problem Code Stretched (1601)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/23/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This is initial mdr report being submitted with associated mfr# 2954740-2017-00036.Additional procode: krd.(b)(4).A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.The product is expected to be returned for analysis, however it has not been received.Additional information will be submitted within 30 days of receipt.No conclusions are made at this time.
 
Event or Problem Description
It was reported by a healthcare professional that during an aneurysm coiling procedure of an anterior communicating artery aneurysm, a microsphere coil (ssr18092720/c10005) became stuck in the mid portion of a competitor's microcatheter during insertion and was stretched when it was removed.The coil was removed from the catheter and was still attached to the delivery system.This was the first coil attempted to be deployed through the microcatheter.There were no kinks found on the microcatheter.There were no damages noted to the coil prior to use.It was reported that the complaint product will be returned.
 
Additional Manufacturer Narrative
This is final mdr report being submitted with associated mfr# 2954740-2017-00036.Product not returned.Based on the information, the event could not be confirmed.The product was not returned for analysis; however, a review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.Therefore, no corrective actions will be taken at this time.
 
Additional Manufacturer Narrative
This is final mdr report being submitted with associated mfr# 2954740-2017-00036.Limited information was received.The unidentified microcatheter and the rotating hemostatic valve (rhv) were not returned.Concerning cleanliness only, the microcoil system was returned in almost pristine condition.The system was either not used or was cleaned before being returned which may have produced further damage.It is also unknown if the device was improperly handled for returned packaging or was further manipulated and/or inspected post-procedurally.In addition, any trace or other evidence that may have been complaint related may have been altered or removed prior to being returned due to post-procedural handling, cleaning, and packaging.All location and measurement callouts are approximate and for reference only.The coil was returned with post-procedural mishandling that caused the coil to be entangled around the device positioning unit (dpu) and the sheath.The proximal end of the coil has two sections of damage which are from compression and buckling and not from stretching.The remainder of the coil is undamaged.The v notch of the resheathing tool has been damaged.The locking mechanism has compression and stretching damage.No manufacturing defects were found.The complaint of the coil damage is confirmed.Without the return of the unidentified microcatheter and the rhv used in the procedure and due to post-procedure mishandling and cleaning of the coil, the root cause of the coil damage cannot be determined, however it is highly likely that interference of an unknown source and location may have contributed to the coil damage found.This interference may have anchored the coil and during the retraction to remove the coil, the reported coil damage may have occurred.In addition, without the identification or the return of the unknown microcatheter and the rhv used in the procedure, it cannot be determined if these components contributed to the complaint event.The complaint of the coil becoming stuck inside the microcatheter cannot be confirmed.Without the identification or the return of the unknown microcatheter used in the procedure, the root cause of the coil becoming stuck inside the microcatheter cannot be determined; however, the evidence suggests that a contributing factor to the coil becoming stuck inside the unknown microcatheter may have occurred when the microcoil system was first unlocked for use and the sheath was retracted straight back instead of up at a forty-five-degree angle and then back.When the sheath was pulled straight back, the locking mechanism caught the inside of the v notch of the resheathing tool and became embedded.In addition, the locking mechanism may not have been fully disengaged off the core wire.The sheath also caught the v notches extended edges.This produced a binding action between the device positioning unit (dpu), the sheath, and the coil.This binding action produced significant resistance which may have caused a portion of the coil damage.In this condition the coil may encounter severe resistance during advancement and may have been further damaged.For optimum product performance and to prevent potential complications, the instructions for use (ifu) recommends, ¿hold the introducer sheath (loosely-looped) in the left hand.Keeping the introducer tip near the re-sheathing tool, grasp the distal end of the re-sheathing tool between your left thumb and forefinger.Grasp the clear tab near the end of the introducer sheath body with the thumb and forefinger of your other hand.Gently pull the clear tab of the introducer sheath out and away from the re sheathing tool at a 45-degree angle to unlock the microcoil.Continue to pull the tab until an additional 0.5 to 1.0 inches (1.3 to 2.5 cm) of the translucent material is exposed.Gently fold the translucent tab towards the distal end, and firmly grasp the distal end of the re sheathing tool and the translucent tab between your thumb and forefinger, as shown in figure 3¿¿ caution: if unusual friction is noticed during advancement or retraction of the microcoil system, verify the locking mechanism, or clear tab is unlocked and pulled out from the resheathing tool approximately 1 in.(2-3 cm).¿ in addition, without the identification of the return of the unknown microcatheter and the rhv used in the procedure, it cannot be determined if these components contributed to the complaint event.A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.Based on the information and the analysis, the reported event of coil damage was confirmed.The root cause could not be determined, however interference at unknown location of unknown source may have contributed to the event.The reported event of the coil being impeded in the catheter cannot be confirmed; however, the evidence suggests the event may have occurred when the microcoil system was first unlocked for use and the sheath was retracted straight back instead of up at a forty-five-degree angle.Without return of concomitant products it cannot be determined if those components had any additional contributions to the complaint events.Additionally, review of this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.Therefore, no corrective actions will be taken at this time.Product returned on 17mar2017.

Brand Name
MICRUSPHERE XL 18 SYSTEM PLATINUM MICROCOIL
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel
SZ 
MDR Report Key6345774
Report Number2954740-2017-00036
Device Sequence Number16385787
Product Code HCG
UDI-Device Identifier00878528009917
UDI-Public(01)00878528009917(17)170215(10)C10005
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K142429
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/24/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/15/2017
Device Catalogue NumberSSR18092720
Device Lot NumberC10005
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/17/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/24/2017
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date02/21/2017
Supplement Report FDA Received Date03/14/2017
03/23/2017
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ECHELON 14 MICROCATHETER